cjwithms wrote:Curious if anyone else has develped "cancer" while on Tysabri?
The New England Journal of Medicine reported on Feb 7, 2008 about first two cases of melanoma (Melanoma Complicating Treatment with Natalizumab for Multiple Sclerosis).
Patient treated with Tysabri for Multiple Sclerosis develops brain cancer (primary central nervous system lymphoma)
A case report of brain cancer (primary central nervous system lymphoma) developing in a person being treated with Tysabri® (natalizumab, Biogen Idec and Elan Pharmaceuticals) has been published. Achim Berthele, MD (Technische Universitate Munchen, Germany) and colleagues report the case in Annals of Neurology (2009:66;403 - 406).
Based on this single report, it cannot be confirmed that Tysabri caused (or predisposed to) the lymphoma. However, the authors suggest that any development of new or unusual neurological signs or symptoms in a person taking Tysabri should prompt a diagnostic workup for possible complications. Such monitoring is required in people enrolled in the TOUCH risk management program in the U.S.
Background: Tysabri is a laboratory-produced monoclonal antibody that is approved for patients with relapsing forms of MS to delay the accumulation of physical disability and reduce the frequency of clinical exacerbations. It is designed to hamper movement of potentially damaging immune cells from the bloodstream, across the “blood-brain barrier” into the brain and spinal cord.
In the general population, primary central nervous system lymphoma, or PCNSL, is most often diagnosed in the elderly and in individuals whose immune systems have been suppressed by medications or disease. There is no reported increase of PCNSL in individuals who have multiple sclerosis.
Details: A 40-year old man from Germany with relapsing-remitting MS had been treated previously with beta interferon and azathioprine. A previous brain biopsy had shown no signs of lymphoma. He developed partial loss of sensation (hypoanesthesia) on his right side after having received 21 doses of Tysabri. MRI-detected lesions were not typical of multiple sclerosis, prompting tests that led to the diagnosis of primary central nervous system lymphoma.
The authors tested the lymphoma, a high-grade B-cell non-Hodgkin lymphoma, for the presence of Epstein-Barr virus, since this virus has been associated with PCNSL when it develops in immune-suppressed individuals. They found no evidence of the virus in the lymphoma tissues, somewhat reducing the likelihood that the tumor was related to Tysabri-induced immunosuppression.
Comment: “This report underscores the importance of carefully tracking patients on powerful medications like Tysabri and remaining vigilant for new neurologic signs in people on this medication,” said Dr. John R. Richert, executive vice president of research and clinical programs at the National MS Society.
It cannot be confirmed from this single report that there is a causal link between Tysabri administration and the occurrence of primary central nervous system lymphoma. However, careful monitoring for new or unusual neurological signs and symptoms in those taking Tysabri, which is required in those enrolled in the TOUCH risk management program in the U.S., should be adequate for detecting possible signs of brain lymphoma.
Source: National MS Society (US) (21/10/09)